Denture Creams like Poligrip and Fixodent, have been causing serious health problems in many people. Denture creams contain zinc, and excessive exposure to zinc can lead to copper depletion, which when severe, can cause serious neurological disorders.
For an excellent write-up on the problem
Denture Cream and Neurological Disorders
Author: Laurie Villanueva
Denture Creams, like Poligrip and Fixodent, have been causing serious health problems in many people. Denture creams contain zinc, and excessive exposure to zinc can lead to copper depletion, which when severe, can cause serious neurological disorders.
More than 35 million Americans use denture creams, such as Poligrip and Fixodent, to keep their dentures in place. Yet the risk of denture cream zinc poisoning is virtually unknown. The Food & Drug Administration (FDA) has not required the manufacturers of these products to warn users of this danger. As a result, many people suffering from neuropathy and other neurological problems are unaware that their symptoms are the result of poisonous zinc denture creams.
Denture cream zinc poisoning could affect tens of thousands of people. Because early treatment is vital to reversing zinc poisoning, it is important that denture wearers educate themselves about this risk.
Neuropathy is one of the most common results of denture cream zinc poisoning. Neuropathy is a medical term describing disorders of the nerves of the peripheral nervous system, Neuropathy can be a symptom or consequence of other diseases, like diabetes and it can be a side effect of some drugs, like chemotherapy agents. It can also be the result of nutritional deficiencies, such as the copper depletion caused by denture cream zinc poisoning.
The symptoms of denture cream neuropathy include:
• tingling or numbness in the extremities
• loss of ability to move legs, feet, arms, or hands
• poor balance and coordination
• decrease in walking stride
• abnormal blood pressure and heart rate
• reduced ability to perspire
• constipation and bladder dysfunction.
At its most severe, denture cream neuropathy can leave patients permanently disabled. That’s why early detection of denture cream zinc poisoning is so important.
The evidence that zinc-containing denture creams can cause neuropathy is growing. Researchers at the University of Texas Southwestern Medical Center in Dallas recently found a very strong link between zinc-containing denture adhesives and neuropathy. Their study, published in a 2008 issue of the journal “Neurology” determined that neuropathy in four patients was likely caused by their exposure to zinc in these products.
The patients in the University of Texas study used an average of two tubes of denture adhesive every week. Normal blood levels of copper range from 0.75 to 1.45 micrograms per milliliter (mL), but levels for the patients in the report ranged from less than 0.1 to 0.23 micrograms per mL. The top normal number for zinc blood levels is 1.10 micrograms per mL, but patients had levels ranging from 1.36 to 4.28 micrograms per mL.
Unfortunately, the damage the patients suffered was not easily reversed. To treat symptoms, one patient took copper supplements but didn’t stop using denture cream. His copper levels improved, but his zinc levels remained too high and he showed no improvement in his neurological symptoms. A second patient, who took copper supplements and stopped using denture adhesive showed improvement in copper and zinc levels, but no improvement in neurological symptoms.
Another patient’s neurological symptoms included weakness in the hands and poor balance, while another had weakness in her arms and legs that made her wheelchair dependent, along with cognitive decline and urinary incontinence. These patients showed only “mild neurologic improvement” after they quit using denture adhesives and began taking copper supplements.
In addition to neuropathy, denture cream zinc poisoning can cause a number of neurological problems. These include:
Paresthesias: Spontaneous feelings of numbness, tingling, pinching, sharp, deep stabs, electric shocks, or buzzing in the arms and legs. Other types of paresthesias include feelings of cold, warmth, burning, itching, and skin crawling.
Dysesthesias: Unpleasant abnormal sensations that occur when a patient touches something, or is exposed to some other type of stimulus. Patients suffering from this disorder may feel burning, wetness, itching, electric shock, “pins and needles” and other uncomfortable sensations in their extremities, especially their hands and feet.
Anemia: A blood disorder that occurs when the level of healthy red blood cells in the body becomes too low. Anemia can lead to serious health problems, including fatigue and impaired bodily organs.
Bone Marrow Failure Syndromes: These diseases are disorders of the hematopoietic stem cells that can involve either one cell line or all of the cell lines (erythroid for red cells, myeloid for white blood cells, megakaryocytic for platelets).
Denture cream zinc poisoning mimics many other disorders, and is often misdiagnosed. To correctly diagnose denture cream zinc poisoning, the zinc and copper levels in a patient’s blood must be tested.
Most often, if a patient with denture cream zinc poisoning is misdiagnosed, they are thought to have a demyelinating disease. These types of disorders involve destruction of the myelin sheath – the protective covering of the nerve cells. Some of the demyelinating diseases most often misdiagnosed in patients with denture adhesive neuropathy include:
Multiple Sclerosis: People with denture adhesive neuropathy are often suspected to be suffering from Multiple Sclerosis. This is not surprising, as Multiple Sclerosis affects more than 400,000 people in the U.S. Many of the symptoms of Multiple Sclerosis are identical to those of zinc copper depletion. Multiple sclerosis can be difficult to diagnose early in the course of the disease, because symptoms often come and go — sometimes disappearing for months.
Demyelinating Syndrome: This syndrome is often associated with other diseases, such as lupus. Typical symptoms include odd sensation in legs, arms, chest, or face, such as tingling or numbness, or weakness; blurriness or double vision; loss of dexterity; and coordination problems.
Chronic Inflammatory Demyelinating Polyneuropathy (CIDP): A rare neurological disorder in which there is swelling of nerve roots and destruction of the myelin sheath over the nerves. This disorder causes weakness, paralysis and/or impairment in motor function, especially of the arms and legs. Sensory loss may also be present causing numbness, tingling, or prickling sensations. The motor and sensory impairments usually affect both sides of the body, and the degree of severity may vary.
Guillain-Barré Syndrome: A disorder in which the body’s immune system attacks part of the peripheral nervous system. Early symptoms of this disorder-such as varying degrees of weakness or tingling sensations in the legs-are similar to those caused by zinc copper deficiency. In many instances the weakness and abnormal sensations spread to the arms and upper body. These symptoms can increase in intensity until certain muscles cannot be used at all. When severe, a patient may suffer life-threatening paralysis.
Those most at risk for denture cream zinc poisoning are people who have used excessive amounts of these products for a long period of time. Many denture wearers use large amounts of adhesive to keep ill-fitting dentures in place. But this is a dangerous solution to the problem. Because of the risk of denture cream zinc poisoning, it is much safer to seek the help of a dentist so that dentures can be properly fitted.
Article Source: Denture Cream
About the Author Laurie Villanueva
Clinical Trials regarding Dental Creams and Neuropathy
Research including clinical trials on An unusual source of excess zinc, leading to hypocupremia and neurologic disease
For Relief Build Healthy Nerves
If you would like to receive the McVitamins.com Weekly Newsletter, Please Sign up by clicking here: Newsletter Signup
© 2000-2017 McVitamins.com
. All Rights Reserved. Reproduction of this website in full or in part is prohibited without the express written permission of McVitamins.com
We have used our best judgment in compiling this information. The Food and Drug Administration may not have evaluated the information presented. Any reference to a specific product is for your information only and is not intended to diagnose, treat, cure, or prevent any disease